August 21, 2014
Why is a payday loan right for you Payday loan 50 up to
Payday loans uk

Direct Acting Antiretrovirals

Posted on May 15, 2012 by in Hep Talk, LifeGuide

Awareness Is Key

What You Need to Know About the Side Effect Profiles of New HCV Antiretrovirals
by Larry Buhl

By all accounts, adding the new direct-acting antiretrovirals (DAA) boceprevir (Victrelis) or telaprevir (Incivek) to the standard regimen of pegylated interferon plus ribavirin can shorten treatment regimens and increase the likelihood that a patient with chronic hepatitis C (HCV) will become completely free of the virus. But there are side effects, including a greater chance of anemia. More troubling for those coinfected with HIV and HCV, there is a warning that they should be more carefully monitored when taking the new DDAs for hepatitis along with ritonavir for HIV.

According to a review by Christophe Hézode from Hôpital Henri Mondor in Paris, which appears in the February 2012 supplemental issue of Liver International, most side effects associated with the new DDAs are only mild to moderate, and should not be reasons to discontinue the regimen, researchers said.
Right now only boceprevir and telaprevir are approved for use in combination with pegylated interferon plus ribavirin, older treatments for HCV that have well-known and sometimes debilitating side effects.

In clinical trials for the new drugs, Hézode and his team saw an increase in the frequency and severity of anemia. It is well-known that ribavirin itself can cause hemolytic anemia (red blood cell destruction). But researchers found that boceprevir and telaprevir both appear to worsen anemia by contributing to bone marrow suppression. Half of the people taking boceprevir and about forty percent of those taking telaprevir in clinical trials developed anemia, compared with about twenty percent of those taking pegylated interferon/ribavirin alone.

The researchers pointed to two possible approaches for managing anemia: reducing the dose of ribavirin and using erythropoietin (Epogen or Procrit) to stimulate red blood cell production. But there are possible issues with both of these approaches: Adding a fourth drug is likely to be more challenging in the case of boceprevir, which is typically taken for twenty-four to forty-four weeks, compared with twelve weeks for telaprevir. In addition, older studies have shown that using less ribavirin with pegylated interferon raises the risk of post-treatment relapse. More research is needed to clarify the impact of ribavirin dose reduction and erythropoietin use on the safety and efficacy of combination therapy with the new DAAs, Hézode concluded.

Less serious symptoms included dry skin and eczema. In clinical trials, fifty-five percent of patients using telaprevir triple therapy developed a rash compared with about thirty-three percent of those using pegylated interferon/ribavirin. These rashes were mild-to-moderate in more than ninety percent of cases and involved less than thirty percent of total skin area, according to Hézode. Approximately five percent of rashes were severe, and a few cases were classified as severe adverse reactions, which could be life-threatening if not promptly recognized. Some people taking boceprevir in Phase III trials experienced nausea, diarrhea, and unusual and unpleasant taste changes. Patients taking telaprevir in trials also had a greater likelihood of nausea and diarrhea, as well as “anal discomfort and rectal burning.” Hézode wrote that in almost all cases, these symptoms alone should not require discontinuation of treatment.

Drug interactions: a possible concern for HIV patients
Hézode pointed to recent warnings by the U.S. Food and Drug Administration and Merck that boceprevir could lower concentrations of ritonavir-boosted HIV protease inhibitors to ineffective levels. In a February 6, 2012, letter to healthcare professionals, Merck said:

“Health care providers who might have initiated Victrelis in combination with PR in HIV-HCV coinfected patients on fully suppressive antiretroviral therapy containing a ritonavir-boosted protease inhibitor should discuss these findings with those patients, and closely monitor those patients for HCV treatment response and for potential HCV and HIV virologic rebound.”

In other words, be vigilant about monitoring and informing patients. A&U will continue to follow the developments as more information is available.

Larry Buhl is a freelance journalist and screenwriter living in Los Angeles.

April 2012

Tags: , , , , ,